Format

Send to

Choose Destination
Lung India. 2019 Nov-Dec;36(6):534-539. doi: 10.4103/lungindia.lungindia_8_19.

Warfarin-induced diffuse alveolar hemorrhage: Case report and a review of the literature.

Author information

1
Department of Cardiology, Sawai Man Singh Medical College, Jaipur, Rajasthan, India.
2
Department of Chest and Tuberculosis, Sawai Man Singh Medical College, Jaipur, Rajasthan, India.

Abstract

Diffuse alveolar hemorrhage (DAH) refers to the intra-alveolar accumulation of blood originating from the pulmonary microvasculature. This life-threatening condition is a medical emergency as patients often develop acute respiratory failure requiring invasive mechanical ventilation. This mandates for an early diagnosis with prompt and aggressive management strategies. A host of clinical disorders are known to cause DAH; however, warfarin-induced alveolar hemorrhage is a distinct clinical rarity. A search of the literature reveals few reports documenting this entity. A 27-year-old male presented with complaints of recent-onset hemoptysis and dyspnea. One month back, he was diagnosed with lower-limb deep-venous thrombosis and pulmonary embolism. He had been taking oral anticoagulants irregularly since then without monitoring of prothrombin time. Chest radiograph, done on presentation, revealed bilateral upper-lobe infiltrates, whereas computed tomography of the chest was suggestive of bilateral upper-lobe ground-glass opacities. Serial bronchoscopic alveolar lavage yielded samples which became progressively bloodier, whereas cytological evaluation of the sample revealed numerous alveolar macrophages with intracytoplasmic hemosiderin. A diagnosis of DAH due to warfarin was made, and the patient was administered Vitamin K followed by infusion of fresh frozen plasma. There was a marked clinical recovery, and the patient has been asymptomatic since then.

KEYWORDS:

Bronchoscopic alveolar lavage; computed tomography of the chest; diffuse alveolar hemorrhage; fiber-optic bronchoscopy; warfarin

Free PMC Article

Supplemental Content

Full text links

Icon for Medknow Publications and Media Pvt Ltd Icon for PubMed Central
Loading ...
Support Center